View Full Version : Please HELP an 18-Year Old

05-26-2010, 03:22 PM
Hello Everyone,

I've had really unusual moments with hair loss over the past couple of years. It seems like from the beginning of 12th grade, I was already losing a bit of hair, but it was due to something unusual. I had a perfectly normal life, except the fact that I started massaging (heavily) and touching the back of my hair a lot. I also had a lot of stress at this time, but nothing too major (not as much stress as undergoing huge surgery, for example). This caused me to lose a lot of my hair at the very front of my head. Because I usually have long hair, this was very noticeable.

Ever since I started college, I honestly don't know if I have been regrowing it, but I have not had any dramatic hair changes. In college, I slept about 5-6 hours a day for a lot of days and kept my habit of heavily massaging my hair. That may have been the problem.

I talked to the doctor about hair loss, and he prescribed me on finasteride. I've been taking 1.25 mg of finasteride for about 2 and a half months now, but I've noticed a little bit of side effects. While using finasteride, I had this tingly feeling in my head for the first 5 days, but it stopped. Then, I started gradually to lose some hair. Again this may have been due to me sleeping 5-6.5 hours a day.

Yesterday, I stopped taking finasteride, but more hair than usual fell out when I was taking the shower (especially in the front). I'm going to see the dermatologist to have a blood test to diagnose my problem in about 2 weeks, but I don't know if I should keep taking finasteride. My questions are:

1. Both of my parents are of asian ethnicity and do not have any hair loss. My mother's father has a little hair loss on the front but he doesn't have anything significant. Do you think this problem is due to DHT??

2. Should I keep taking finasteride until I see the dermatologist in 2 weeks? Or should I take the risk of losing more hair and put it aside?

3. I've heard that blood circulation has some effect on hair loss and growth. Do you think that my massaging habit has something to do with this?

Thanks for your help!

05-26-2010, 09:38 PM
Welcome to the forum. If your doctor prescribed finasteride it is most likely because you have the symptoms of male pattern baldness. You should probably speak to your doctor about your current concerns and if youíve been taking finsteride for a couple of months, it might be best to continue using it unless you are experiencing significant side effects. The best thing to do is to call your doctor to discuss your concerns as soon as possible.
You're probably not losing hair due to lack of circulation to your scalp. Thatís an old wives tale.